Risk of Gastrointestinal Events During Vandetanib Therapy in Patients With Cancer: A Systematic Review and Meta-analysis of Clinical Trials

    loading  Checking for direct PDF access through Ovid

Abstract

Vandetanib, a tyrosine kinase inhibitor used as an anticancer therapeutic agent, has adverse events associated with treatment resulting in noncompliance and withdrawal from the therapy. Here, we performed meta-analysis of published clinical trials to determine relative risk (RR) and incidence of gastrointestinal events during vandetanib therapy in patients with cancer. A comprehensive literature search was performed and summary incidence, RR, and 95% confidence intervals (CIs) were calculated employing fixed- or random-effects models, depending on the heterogeneity of trials. Twenty-two trials with 6382 patients were included summary incidences of all-grade gastrointestinal events in patients with cancer were anorexia 24% (95% CI, 20%–28%), constipation 17% (95% CI, 13%–20%), diarrhea 46% (95% CI, 40%–53%), nausea 29% (95% CI, 25%–33%), and vomiting 17% (95% CI, 14%–21%). Incidences of vandetanib-associated gastrointestinal events stratified by tumor histology were statistically insignificant. Vandetanib was associated with a significant risk of all-grade diarrhea (RR 1.75, 95% CI, 1.42–2.16) and high-grade diarrhea (RR 1.94, 95% CI, 1.43–2.64) and significantly decreased risk of all-grade constipation (RR 0.80, 95% CI, 0.71–0.91). Summary RR showed a significant risk of vandetanib-associated constipation (RR 0.82, 95% CI, 0.72–0.93) and diarrhea (all-grade: RR 1.68, 95% CI, 1.31–2.14 and high-grade: RR 1.57, 95% CI, 1.14–2.17) in patients with non–small-cell lung cancer. This study revealed a significantly increased risk of diarrhea and a reduced risk of constipation in patients with cancer receiving vandetanib, suggesting that appropriate and frequent clinical monitoring should be emphasized.

Related Topics

    loading  Loading Related Articles